Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 143
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
CASE REPORT
Year : 2021  |  Volume : 35  |  Issue : 2  |  Page : 103-105

A case report of urticaria as a rare side effect of favipiravir in a patient with COVID-19


1 Department of Respiratory Medicine, Max Shalimar Bagh, Delhi, India
2 Department of Respiratory Medicine, University College of Medical Sciences, GTB Hospital, Delhi, India

Date of Submission11-Jan-2021
Date of Acceptance10-Jan-2022
Date of Web Publication08-Jul-2022

Correspondence Address:
Dr. Ankita Gupta
C-40, East Krishna Nagar, Delhi - 110 051
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijaai.ijaai_5_21

Rights and Permissions
  Abstract 


COVID-19 pandemic has been caused by severe acute respiratory syndrome coronavirus 2 which has caused worldwide health concerns. A 48-year-old female suffering from COVID-19 was started on favipiravir (FPV) along with other drugs. Within 12 h of initiation of FPV, the patient developed urticaria all over the body. She was given stat dose of injection dexamethasone and injection avil. Symptoms resolved within 3 days. Urticaria is a rare side effect of FPV but requires vigilant monitoring in the treatment of COVID-19 patients.

Keywords: COVID-19, favipiravir, urticaria


How to cite this article:
Kumar A, Gupta A. A case report of urticaria as a rare side effect of favipiravir in a patient with COVID-19. Indian J Allergy Asthma Immunol 2021;35:103-5

How to cite this URL:
Kumar A, Gupta A. A case report of urticaria as a rare side effect of favipiravir in a patient with COVID-19. Indian J Allergy Asthma Immunol [serial online] 2021 [cited 2022 Dec 2];35:103-5. Available from: https://www.ijaai.in/text.asp?2021/35/2/103/350081




  Introduction Top


The new coronavirus, severe acute respiratory syndrome coronavirus 2, is associated with a wide variety of cutaneous manifestations. Although new skin manifestations caused by COVID-19 are continuously being described, other cutaneous entities should also be considered in the differential diagnoses, including adverse cutaneous reactions to drugs used in the treatment of COVID-19 infections.[1] Favipiravir (FPV), an antiviral drug, is currently being considered for the treatment of COVID-19, and no adverse cutaneous events have been reported to date.[2]


  Case Report Top


We hereby present a case of a 48-year-old previously healthy married female with two children presented to the emergency department with a 1-day history of bilateral eyelid swelling and a generalized pruritic rash, all starting simultaneously. The rash started on the back and subsequently spread to her face and extremities within hours. She denied similar previous presentations or history of allergies. She did not report a history of smoking or alcohol consumption and also denied family history of allergies. Before the symptoms occurred, she had a 3-day history of mild, nonproductive cough with low-grade fever with a history of COVID-19 contact in the family, for which she did online consultation and was advised nasopharyngeal swab test for SARS-CoV-2 using a reverse transcriptase-polymerase chain reaction (RT-PCR) assay. COVID RT-PCR report came to be positive. She was advised home isolation and with her consent was started from day 1 on tablet azithromycin 500 mg once a day for 5 days, tablet ivermectin 12 mg 1 tablet once a day for 3 days, tablet zinc 50 mg once a day, capsule Vitamin C 1000 mg once a day, and tablet paracetamol 500 mg sos. From day 4, she was started on FPV orally (1800 mg twice daily [day 1], followed by 800 mg twice daily [days 2–14]). Within 3 h of ingestion of FPV, she noticed rashes all over the body, for which she presented to the emergency.

Vital signs on admission were as follows: temperature 37.4°C, blood pressure 118/67 mm Hg, respiratory rate 22/min, and oxygen saturation 97% on room air. Erythematous generalized urticarial rash was noted, more prominent on the face and extremities, where it was reddish, itchy, painful maculopapular lesions to start with followed by patches sparing the palms and soles. Dermographism was not detected. Eyelids were swollen with rashes around the eyes as shown in [Figure 1]. No other skin abnormalities were found. There were no wheezes or crackles on chest examination.
Figure 1: Urticaria over face and extremities

Click here to view


Laboratory investigation results were within normal limits. FPV was withheld and the rest of the treatment was continued as above. Urticaria was treated with stat dose of injection dexamethasone 8 mg and injection avil followed by injection dexamethasone 4 mg once a day and oral fexofenadine 180 mg once a day.

During hospitalization, the patient remained vitally and hemodynamically stable and did not require oxygen support. Urticaria resolved within 3 days, and fexofenadine and dexamethasone were discontinued. FPV re-challenge was not attempted. Fever resolved within 5 days, whereas the cough persisted for another 10 days. There was no recurrence of urticaria, and the patient was discharged in accordance with posthospitalization protocol for patient discharged with a positive COVID-19 PCR test result.


  Discussion Top


Most antiviral agents used for COVID-19 act either by inhibiting RNA-dependent RNA polymerase (remdesivir [GS-5734)) or proteases (lopinavir/ritonavir [LPV/r], FPV, ribavirin, and darunavir). Remdesivir and FPV are considered to be the most effective agents and are mostly used in combination with other COVID-19 medications such as hydroxychloroquine.[2],[3],[4],[5]

Drug hypersensitivity reactions to ribavirin, darunavir, LPV/r, remdesivir, and oseltamivir are rarely reported, whereas no drug hypersensitivity reactions to FPV and umifenovir are known at present.[6],[7],[8],[9]

In the study by Agrawal et al, they concluded that hyperuricemia and elevation in transaminases as the most frequent adverse effects and observed that the frequency of hypersensitivity rash and eczema/pruritus was 0.5%–<1% and <0.5%, respectively.[10]

Hypersensitivity reactions appear to be a rare side effect of FPV, but it should be used cautiously in COVID-19 patients with proper informing about its side effects, and further evaluation is required with large sample size to study the side effects profile of FPV in COVID-19 patients.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Martinez-Lopez A, Cuenca-Barrales C, Montero-Vilchez T, Molina-Leyva A, Arias-Santiago S. Review of adverse cutaneous reactions of pharmacologic interventions for COVID-19: A guide for the dermatologist. J Am Acad Dermatol 2020;83:1738-48.  Back to cited text no. 1
    
2.
Costanzo M, De Giglio MA, Roviello GN. SARS-CoV-2: Recent reports on antiviral therapies based on lopinavir/ritonavir, darunavir/umifenovir, hydroxychloroquine, remdesivir, favipiravir and other drugs for the treatment of the new coronavirus. Curr Med Chem 2020;27:4536-41.  Back to cited text no. 2
    
3.
Zhai P, Ding Y, Wu X, Long J, Zhong Y, Li Y. The epidemiology, diagnosis and treatment of COVID-19. Int J Antimicrob Agents 2020;55:105955.  Back to cited text no. 3
    
4.
Li G, De Clercq E. Therapeutic options for the 2019 novel coronavirus (2019-nCoV). Nat Rev Drug Discov 2020;19:149-50.  Back to cited text no. 4
    
5.
Jean SS, Lee PI, Hsueh PR. Treatment options for COVID-19: The reality and challenges. J Microbiol Immunol Infect 2020;53:436-43.  Back to cited text no. 5
    
6.
Simin M, Brok J, Stimac D, Gluud C, Gluud LL. Cochrane systematic review: Pegylated interferon plus ribavirin vs. interferon plus ribavirin for chronic hepatitis C. Aliment Pharmacol Ther 2007;25:1153-62.  Back to cited text no. 6
    
7.
Cao B, Wang Y, Wen D, Liu W, Wang J, Fan G, et al. A trial of lopinavir-ritonavir in adults hospitalized with severe covid-19. N Engl J Med 2020;382:1787-99.  Back to cited text no. 7
    
8.
Zuo W, Wen LP, Li J, Mei D, Fu Q, Zhang B. Oseltamivir induced Stevens-Johnson syndrome/toxic epidermal necrolysis-case report. Medicine (Baltimore) 2019;98:e15553.  Back to cited text no. 8
    
9.
González-Ramos J, Lamas C, Bellón T, Ruiz-Bravo E, RamIrez E, Lerma V, et al. Oseltamivir-induced toxic epidermal necrolysis in a patient with Cushing's disease. Indian J Dermatol Venereol Leprol 2020;86:515-8.  Back to cited text no. 9
    
10.
Agrawal U, Raju R, Udwadia ZF. Favipiravir: A new and emerging antiviral option in COVID-19. Med J Armed Forces India 2020;76:370-6.  Back to cited text no. 10
    


    Figures

  [Figure 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed478    
    Printed34    
    Emailed0    
    PDF Downloaded38    
    Comments [Add]    

Recommend this journal